FDA Drug Safety Update

Implications for Pediatric Health Care Providers

Marcia L. Buck, Pharm.D., FCCP, FPPAG

Disclosures

Pediatr Pharm. 2012;18(10) 

In This Article

Codeine Toxicity in Children

On August 15, 2012, the FDA issued a drug safety communication on the risk for adverse effects from codeine use in children after tonsillectomy and/or adenoidectomy for obstructive sleep apnea (OSA).[1] The communication and accompanying consumer update were prompted by the reports of four children (ages 2–5 years) who developed severe adverse effects after receiving standard doses of codeine for post-operative analgesia.[2,3] Three of the patients died, while the fourth developed life-threatening respiratory depression. Three of the children were found to be cytochrome P450 2D6 (CYP2D6) ultra-rapid metabolizers. Patients with CYP2D6 polymorphisms are able to convert codeine to morphine more rapidly and to a greater extent than the normal population, and as a result, are at a greater risk for opioid adverse effects.[4,5] Prevalence of CYP2D6 ultra-rapid metabolizer genotypes varies among different populations, ranging from 1–2% in Asian, Hungarian, and Northern European populations to 29% in African populations.

These reports add to the growing concern for morphine toxicity following codeine use. In 2006, a case report in Lancet described the death of a breastfeeding infant whose mother was receiving codeine for post-partum pain.[6] The mother was found to be an ultra-rapid metabolizer, and her breast milk contained higher concentrations of morphine than expected. Publication of that case led to a 2007 FDA Public Health Advisory warning of the risk to infants of codeine administration to breastfeeding mothers.[7]

As a result of these new pediatric cases, the FDA is conducting a thorough safety review of codeine to identify other potential cases of toxicity related to the CYP2D6 ultra-rapid metabolizer genotype. The FDA recommends caution in prescribing codeine-containing products to children, especially in those who have had a tonsillectomy and/or adenoidectomy for OSA, use of the lowest effective dose, and avoidance of standing or "around the clock" schedules. Parents and caregivers should be aware of the need to monitor the child for symptoms associated with opioid toxicity, including lethargy, confusion, or difficulty breathing, and understand the need to seek medical attention immediately if symptoms occur.

Health care providers who identify potentially life-threatening or fatal codeine-related adverse effects are asked to report them to the FDA MedWatch program. Information can be submitted on-line via the MedWatch website at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm, by printing a form and sending it by fax or mail, or by calling 1-800-FDA-1088.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....